Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 237, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 24, 2008, 6:52 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2008, 6:52 PM CDT (23:52 UTC)
- Expired
- Jul 24, 2008, 7:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:52 PM CDT | TSTM WND GST 60 | 4 Nw Seneca, KS | WIND GUSTS ROCKING VEHICLE. |
| Jul 24, 7:04 PM CDT | TSTM WND GST 60 | 3 Ne Seneca, KS | |
| Jul 24, 7:12 PM CDT | TSTM WND GST 60 | Seneca, KS | |
| Jul 24, 7:14 PM CDT | TSTM WND GST 70 | 3 Ne Seneca, KS | ALSO 0.73 INCHES OF RAIN IN LESS THAN 30 MINUTES |
| Jul 24, 7:16 PM CDT | TSTM WND GST 65 | 2 Sw Sabetha, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 242352
SVRTOP
KSC117-131-250030-
/O.NEW.KTOP.SV.W.0237.080724T2352Z-080725T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT THU JUL 24 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 730 PM CDT
* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF BAILEYVILLE...OR 29 MILES WEST OF FALLS CITY...MOVING
SOUTHEAST AT 27 MPH.
* LOCATIONS IMPACTED INCLUDE...
SENECA...
BERN...
ONEIDA...
SABETHA...
WOODLAWN...
AXTELL...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9578 3998 9578 3973 9578 3975 9623
3986 9649 4000 9636 4000 9578
TIME...MOT...LOC 2352Z 297DEG 23KT 3992 9610
$$
BLAIR2 follow-up statements
000
WWUS53 KTOP 250006
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT THU JUL 24 2008
KSC117-131-250030-
/O.CON.KTOP.SV.W.0237.000000T0000Z-080725T0030Z/
NEMAHA-MARSHALL-
705 PM CDT THU JUL 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MARSHALL AND NORTHERN NEMAHA COUNTIES...
AT 652 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING 60 MPH WIND. AT 704 PM...THIS STORM WAS
LOCATED 3 MILES NORTH OF SENECA...OR 27 MILES SOUTHWEST OF FALLS
CITY...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SENECA...ONEIDA...SABETHA AND WOODLAWN.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3973 9578 3975 9623 3982 9638 4000 9630
4000 9578
TIME...MOT...LOC 0005Z 301DEG 21KT 3988 9604
$$
BLAIR000
WWUS53 KTOP 250031
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT THU JUL 24 2008
KSC117-131-250041-
/O.EXP.KTOP.SV.W.0237.000000T0000Z-080725T0030Z/
NEMAHA-MARSHALL-
731 PM CDT THU JUL 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
NORTHERN NEMAHA COUNTIES HAS EXPIRED...
AT 731 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL LIKELY FROM THE THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3973 9578 3975 9623 3982 9638 4000 9630
4000 9578
TIME...MOT...LOC 0006Z 301DEG 21KT 3988 9603
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:54 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 24, 12:54 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1254 PM CDT THU JUL 24 2008 .UPDATE... UPDATED FOR 18 UTC AVIATION && .DISCUSSION... SEE PREVIOUS DISCUSSION BELOW... && .AVIATION... VFR CONDITIONS ACROSS TAF SITES GOING INTO THE AFTERNOON HOURS. MVFR CEILINGS CREEPING INTO NORTHWEST MISSOURI AND FAR NORTHEAST KANSAS FROM RAIN-COOLED OUTFLOW FROM EARLIER CONVECTION IN MISSOURI. LOOKS LIKE THIS WILL MIX SUFFICIENTLY TO PREVENT ENTRY INTO TOP/FOE SITES. SOUTH TO SOUTHWEST WINDS WILL PREVAIL THROUGH THE FORECAST PERIOD. INSERTED SOME GUSTS IN MHK FOR SLIGHTLY STRONGER WINDS EXPECTED THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP NEAR THE KS/NE BORDER THIS EVENING. THUNDERSTORM COVERAGE CONFIDENCE IS INCREASING FOR TOP/FOE AND INSERTED MENTION IN FORECAST THIS EVENING/TONIGHT. ACTIVITY SHOULD CLEAR BEFORE SUNRISE FRIDAY WITH BKN 10 KFT DECK LEFT BEHIND. BLAIR && PREV DISCUSSION... /ISSUED 311 AM CDT THU JUL 24 2008/ DISCUSSION... 08Z WATER VAPOR SHOWS A CLOSED LOW OVER THE GREAT LAKES...A SHORTWAVE TROUGH PROPAGATING EAST OVER THE NORTHERN ROCKIES...AND A BROAD RIDGE FROM THE SOUTHERN PLAINS BACK WEST OVER SOUTHERN CA. HEIGHT FALLS ACROSS THE NORTHERN ROCKIES AND PLAINS HAVE FLATTENED THE UPPER RIDGE OVER THE CENTRAL PLAINS. AT THE SFC A TROUGH WAS FOUND ACROSS WESTERN KS STRETCHING NORTH. A MOIST AND WARM AIRMASS WAS FOUND EAST OF THIS TROUGH...AND ELEVATED CONVECTION HAS ONCE AGAIN DEVELOPED ALONG THE PERIPHERY OF THE UPPER RIDGE. FOR THIS MORNING...THE RUC AND NAM 310K ISENTROPIC SFC KEEPS THE BETTER MOISTURE AXIS JUST TO THE NORTHEAST OF THE FORECAST AREA. THIS IS SUPPORTED BY LATEST RADAR TRENDS WITH THUNDERSTORMS MOVING SOUTHEAST INTO NORTHERN MO. A FEW ELEVATED STORMS DEVELOPED OVER SOUTH CENTRAL NEB BUT HAVE SINCE FALLEN APART. SO EXPECT THE MAJORITY OF THE AREA TO REMAIN DRY THIS MORNING. HAVE KEPT SLIGHT CHANCE POPS ACROSS THE NORTHEAST THIS MORNING AND THEN ACROSS THE NORTH FOR THE AFTERNOON AS MODELS STILL SHOW A WEAK WIND SHIFT SLIDING INTO NORTHERN KS. MODELS SHOW THE BOUNDARY LAYER MIXING TO BETWEEN 850 AND 800MB. THEREFORE WOULD EXPECT HIGHS TO AGAIN REACH THE LOWER TO MID 90S FOR MOST AREAS. COOLEST SPOT SHOULD BE NORTHEAST WHERE THERE IS LIKELY TO BE A LITTLE MORE CLOUD COVER...WITH THE WARMEST SPOT ACROSS THE SOUTHWEST. FOR TONIGHT THROUGH SATURDAY...PRECIP CHANCES LOOK TO BE A LITTLE HIGHER. MODELS SHOW THE UPPER LEVEL RIDGE AXIS SHIFTING SOUTH ACROSS THE SOUTHERN PLAINS...WITH WEAK NORTHWEST FLOW SETTING UP OVER THE FORECAST AREA. THINK BECAUSE OF THIS...CONVECTION THAT HAS PASSED JUST NORTHEAST OF THE AREA THE PAST COUPLE NIGHTS WILL BE MORE LIKELY TO MOVE ACROSS NORTHEAST KS. NAM AND GFS SHOW WEAK SHORTWAVES CLIPPING NORTHEAST KS TONIGHT AND AGAIN FRIDAY NIGHT WITH ABUNDANT MOISTURE STILL IN PLACE. THEREFORE HAVE GONE WITH CHANCE POPS ACROSS NORTHEAST KS TONIGHT AND SPREAD CHANCE POPS A LITTLE FURTHER SOUTH FOR FRIDAY NIGHT INTO SATURDAY MORNING. USED PERSISTENCE FOR THE TEMP FORECAST AS AIRMASS APPEARS TO CHANGE LITTLE FROM DAY TO DAY. DO NOT EXPECT PRECIP TO OCCUR LONG ENOUGH DURING ANY GIVEN DAY TO APPRECIABLY HAMPER DAY TIME HEATING. WEAK NORTHWEST FLOW CONTINUES THROUGH SUNDAY WITH ANOTHER POTENTIAL VORT MAX CLIPPING NORTHEAST KS. SO MAINTAINED THE SLIGHT CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY. FORECAST WAS LEFT PRETTY MUCH IN TACT BEYOND SUNDAY. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 24, 3:28 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT THU JUL 24 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-251015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 328 PM CDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A BOUNDARY OVER NORTHEAST KANSAS LATE THIS AFTERNOON INTO THIS EVENING. WITH A MODERATELY UNSTABLE ATMOSPHERE...AND WINDS INCREASING WITH HEIGHT...SEVERE WEATHER WILL BE POSSIBLE. STRONG WINDS...HAIL AND HEAVY RAIN ARE ALL POSSIBLE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. MORE THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT AS A SYSTEM MOVES OUT OF NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE LOW CHANCES OF THUNDERSTORMS ACROSS MOST AREAS FOR MUCH OF THE NEXT WEEK. STORMS FRIDAY NIGHT AND SATURDAY COULD BE STRONG TO SEVERE WITH HAIL AND STRONG WINDS A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST KANSAS. GDP
In the hours before
Special weather statement, Jul 24, 6:37 PM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 637 PM CDT THU JUL 24 2008 KSZ011-250000- NEMAHA- 637 PM CDT THU JUL 24 2008 THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SABETHA...ONEIDA AND BERN. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BLAIR
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.